New Mexico, 2016Hail in New Mexico, July 9, 2016
July 9, 2016 · NWS EPZ · 1 event in 1 county or zone
A weak upper level trough moved from northwest to southeast across New Mexico. This trough combined with some marginal instability which produced a few strong thunderstorms over the Sacramento Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough moved from northwest to southeast across New Mexico. This trough combined with some marginal instability which produced a few strong thunderstorms over the Sacramento Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 9, 2:35 AM MST, 10 hours 45 minutes earlier.
Area forecast discussion, Jul 9, 2:35 AM MST, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
335 AM MDT SAT JUL 9 2016
.SYNOPSIS...
High pressure aloft will combine with westerly winds to bring hot
and mostly dry weather to southern New Mexico and west Texas
through next week with only slight chances for mainly mountain
area thunderstorms.
&&
.DISCUSSION...
Center of high pressure aloft will be located near El Paso the
next 2 days with associated subsidence and sunshine sustaining hot
above normal temperatures. The combination of diurnal warming and
residual moisture will make air mass weakly unstable this
afternoon with mucapes around 200 to 500 J/kg. Thus isolated
storms are forecasted for much of the cwa today and Sunday.
By Monday upper high and associated east to west oriented ridge
axis will be south of the border which in turn will result in a
zonal flow aloft across the central and southern Rockies. Attendant
downslope winds plus weak disturbances will induce persistent lee
surface troughing from eastern Colorado to eastern New Mexico with
even several episodes of lee cyclogenesis occurring. This pattern
will generate westerly winds across most or all of the cwa during
most of next week with the transport of dry continental air. thus
expect continued seasonably hot above normal temperatures and
mostly dry weather next week. A possible exception may be Thursday
and Friday over far eastern portions of the cwa where long range
models show barely sufficient moisture for slight chances of
thunder.
&&
.AVIATION...valid 09/12z-10/12z.
Mostly vfr conditions with areas of ceilings above 10,000 feet agl
except for very isolated areas mvfr conditions in showers and
thunderstorms...mainly from 20z-03z. Any storm may produce wind
gusts to 50 mph.
&&
.FIRE WEATHER...
High pressure aloft will combine with westerly winds to bring hot
and mostly dry weather to southern New Mexico and west Texas
through next week with only slight chances for mainly mountain
area thunderstorms. Any storm may produce dry lighting and wind
gusts to 60 mph. Wind speeds mostly around 10 to 20 mph through
the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 104 79 104 78 / 10 10 0 0
Sierra Blanca 100 71 100 74 / 20 20 0 0
Las Cruces 101 71 101 71 / 10 10 0 0
Alamogordo 103 71 103 72 / 10 10 0 0
Cloudcroft 81 58 80 59 / 20 20 10 10
Truth or Consequences 100 71 100 71 / 0 0 0 0
Silver City 94 65 94 65 / 10 10 0 0
Deming 102 71 101 70 / 0 0 0 0
Lordsburg 101 69 100 69 / 0 0 0 0
West El Paso Metro 103 78 103 78 / 10 10 0 0
Dell City 103 71 103 71 / 20 20 10 10
Fort Hancock 104 76 105 77 / 10 10 0 0
Loma Linda 98 72 99 73 / 10 10 0 0
Fabens 104 77 104 76 / 10 10 0 0
Santa Teresa 103 74 102 75 / 10 10 0 0
White Sands HQ 101 74 101 75 / 10 10 0 0
Jornada Range 101 69 101 70 / 10 10 0 0
Hatch 104 70 104 71 / 0 0 0 0
Columbus 102 72 101 72 / 0 0 0 0
Orogrande 103 72 103 73 / 10 10 0 0
Mayhill 88 59 88 60 / 20 20 20 10
Mescalero 90 58 89 60 / 20 20 10 10
Timberon 87 57 87 58 / 20 20 10 10
Winston 92 59 92 60 / 10 10 0 0
Hillsboro 98 67 98 66 / 0 0 0 0
Spaceport 101 69 101 70 / 0 0 0 0
Lake Roberts 95 58 94 57 / 10 10 0 0
Hurley 96 65 95 65 / 0 0 0 0
Cliff 100 62 98 62 / 0 0 0 0
Mule Creek 98 59 96 59 / 0 0 0 0
Faywood 97 67 97 66 / 0 0 0 0
Animas 101 69 101 68 / 10 0 0 0
Hachita 101 68 101 68 / 0 0 0 0
Antelope Wells 98 68 98 68 / 10 0 0 0
Cloverdale 93 65 93 65 / 10 0 0 0
&&
.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
05 Rogash
Hazardous weather outlook, Jul 9, 10:33 AM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1133 AM MDT SAT JUL 9 2016
NMZ401>417-TXZ418>424-101745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1133 AM MDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED AND MAINLY MOUNTAIN BASED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. STORMS WILL BE HIGH BASED AND PRODUCE BRIEF
PERIODS OF MODERATE RAINFALL...LIGHTNING AND WIND GUSTS UP TO 50
MPH. ADDITIONAL STORM DEVELOPMENT MAY EARLY THIS EVENING OVER
LOWLANDS GENERALLY EAST OF EL PASO. VERY WARM TEMPERATURES WITH
100 DEGREE PLUS VALUES ARE EXPECTED ACROSS THE LOWLANDS THIS
AFTERNOON WITH WARM OVERNIGHT LOWS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOSTLY DRY AND HOT CONDITIONS WILL OCCUR THROUGH MOST OF THE WEEK
WITH A FEW ISOLATED THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND
EVENING. AVAILABLE MOISTURE WILL BE LIMITED WITH STORMS BEING
MOSTLY ELEVATED AND PRODUCING VERY LITTLE RAINFALL. ACCUMULATIONS
WILL BE LIGHT AND SPOTTY. DRY LIGHTNING AND WIND GUSTS UP TO 50
MPH MAY ALSO OCCUR WITH THESE STORMS. DAY TIME TEMPERATURES WILL
CONTINUE TO BE VERY WARM WITH 100 DEGREE PLUS VALUES COMMON ACROSS
THE DESERT LOWLANDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
LUNDEEN
In the hours before
Special weather statement, Jul 9, 11:17 AM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1217 PM MDT SAT JUL 9 2016
NMZ414>417-091900-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
1217 PM MDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 100 PM
MDT...
AT 1217 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
ON RADAR 7 MILES SOUTH OF SACRAMENTO...MOVING SOUTHEAST AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SACRAMENTO...
PINON...
TIMBERON...
WEED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3248 10552 3269 10575 3283 10554 3272 10535
3263 10535
TIME...MOT...LOC 1817Z 312DEG 5KT 3268 10553
TRIPOLISpecial weather statement, Jul 9, 12:27 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
127 PM MDT SAT JUL 9 2016
NMZ415-416-092015-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
127 PM MDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
215 PM MDT...
AT 126 PM MDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ON
RADAR NEAR MAYHILL...MOVING SOUTH SOUTHEAST AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MAYHILL...
SACRAMENTO...
ELK SILVER...
WEED...
SIXTEEN SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3292 10535 3277 10535 3274 10556 3306 10559
3309 10541
TIME...MOT...LOC 1926Z 350DEG 13KT 3293 10545
TRIPOLISpecial weather statement, Jul 9, 1:01 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
201 PM MDT SAT JUL 9 2016
NMZ412-414>416-092045-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
201 PM MDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
245 PM MDT...
AT 201 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR OVER CLOUDCROFT...MOVING NORTHWEST AT 5 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLOUDCROFT...
HIGH ROLLS...
BURRO FLATS...
MOUNTAIN PARK...
KARR CANYON...
DRY CANYON...
BENSON RIDGE...
COX CANYON...
BLUFF SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3299 10561 3281 10566 3283 10593 3309 10585
TIME...MOT...LOC 2001Z 126DEG 5KT 3293 10573
TRIPOLI
Hail, Otero
- When
- July 9, 1:20 PM MST to 1:25 PM MST
- Where
- Otero County, 1.48 mi S of Cloudcroft
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.949, -105.733
Dime to nickel sized hail reported just south-southeast of Cloudcroft.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, July 9, 20163 deaths · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 9 to 10, 2016$675,000 · 2 in hail · 23 events
- Tornado and Flash Flood in Mississippi, July 9 to 10, 2016$176,000 · EF1 · 13 events
- Flash Flood and Hail in North Dakota, July 9 to 10, 2016$45,000 · 2.5 in hail · 42 events
- Damaging Winds in South Carolina, July 9, 2016$150,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 9, 2016$66,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 9 to 12, 2016$26,000 · 1 in hail · 20 events
- Flash Flood and Hail in Minnesota, July 9 to 10, 2016$15,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Texas, July 9, 2016$25,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, July 9, 20161 injured · 51 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 9 to 10, 20161.25 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 9, 201670 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650403.